|
Snap Shot
  •  A 12 year old boy, previously healthy, is admitted to the hospital after 2 days of polyuria, polyphagia, nausea, vomiting and abdominal pain. Vital signs are: Temp 37C, BP 103/63 mmHg, HR 112, RR 30. Physical exam shows a lethargic boy. Labs are notable for WBC 16,000, Glucose 534, K 5.9,  pH 7.13, PCO2 is 20 mmHg, PO2 is 90 mmHg.
Introduction
  • Complication of type I diabetes
    • result of ↓ insulin, ↑ glucagon, growth hormone, catecholamine
  • Precipitated by
    • infections
    • MI
    • drugs (steroids, thiazide diuretics)
    • noncompliance
    • pancreatitis
    • undiagnosed DM
Presentation
  • Symptoms
    • abdominal pain
    • vomiting
  • Physical exam
    • Kussmaul respiration
      • increased tidal volume and rate as a result of metabolic acidosis
    • fruity, acetone odor
    • severe hypovolemia
    • coma
Evaluation
  • Serology
    • blood glucose levels > 250 mg/dL
      • due to ↑ gluconeogenesis and glycogenolysis
      • tissues unable to use the high glucose as it is unable to enter cells
    • arterial pH < 7.3
      • ↑ anion gap due to ketoacidosis, lactic acidosis
    • ↓ HCO3- 
      • consumed in an attempt to buffer the increased acid
    • hyponatremia
      • dilutional hyponatremia
        • glucose acts as an osmotic agent and draws water from ICF to ECF
    • hyperkalemia 
      • acidosis results in ICF/ECF exchange of H+ for K+
      • depletion of total body potassium due to cellular shift and losses through urine 
    • moderate ketonuria and ketonemia
      • due to ↑ lipolysis
      • β-hydroxybutyrate > acetoacetate
        • β-hydroxybutyrate not detected with normal ketone body tests
    • hypertriglyceridemia
      • due to ↓ in capillary lipoprotein lipase activity
        • activated by insulin
    • leukocytosis
      • due to stress-induced cortisol release
    • H2PO4- is increased in urine, as it is titratable acid used to buffer the excess H+ that is being excreted 
Treatment
  • Fluids
  • Insulin with glucose 
    • must prevent resultant hypokalemia and hypophosphatemia 
    • labs may show pseudo-hyperkalemia prior to administartion of fluid and insulin
      • due to transcellular shift of potassium out of the cells to balance the H+ being transfered into the cells
      • Upon administration of insulin, potassium will shift intracellularly, possibly resulting in dangerous hypokalemia  
      • give phosphate supplementation to prevent respiratory paralysis
Prognosis, Prevention, and Complications
  •  5-10% mortality
  • Life-threatening mucormycosis
    • thrive in ketoacidotic state
  • Rhizopus infection
  • Cerebral edema
  • Cardiac arrhythmias
    • due to electrolyte imbalances
  • Heart failure
    • due to hypovolemia
 

Please rate topic.

Average 5.0 of 3 Ratings

Questions (6)
EVIDENCE & REFERENCES (6)
VIDEOS (2)
Topic COMMENTS (18)
Private Note